Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 9, 2018, 8:47 AM CDT for Johnson County, Linn County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 8:47 AM CDT (13:47 UTC)
- Expired
- Jun 9, 2018, 9:29 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
784
WUUS53 KDVN 091347
SVRDVN
IAC103-113-091445-
/O.NEW.KDVN.SV.W.0047.180609T1347Z-180609T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
847 AM CDT SAT JUN 9 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Johnson County in east central Iowa...
Linn County in east central Iowa...
* Until 945 AM CDT.
* At 847 AM CDT, severe thunderstorms were located along a line
extending from Center Point to near Marion to near Lake Macbride
State Park, moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Center Point,
Lisbon, Solon, Ely, Central City, Springville, Palo, Swisher,
Walker, Alburnett, Coggon, Shueyville, Bertram, Prairieburg and
Toddville.
This includes Interstate 380 between mile markers 8 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4229 9136 4181 9138 4179 9174 4197 9174
4210 9184 4226 9183 4230 9180
TIME...MOT...LOC 1347Z 226DEG 8KT 4217 9178 4200 9161 4180 9161
HAIL...1.00IN
WIND...<50MPH
$$
RP Kinney3 follow-up statements
001
WWUS53 KDVN 091356
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
856 AM CDT SAT JUN 9 2018
IAC103-113-091445-
/O.CON.KDVN.SV.W.0047.000000T0000Z-180609T1445Z/
Johnson IA-Linn IA-
856 AM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN JOHNSON AND LINN COUNTIES...
At 855 AM CDT, severe thunderstorms were located along a line
extending from Center Point to Marion to near Lake Macbride State
Park, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail in
Cedar Rapids at 845 am.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Center Point,
Lisbon, Solon, Ely, Central City, Springville, Swisher, Walker,
Alburnett, Coggon, Shueyville, Bertram, Prairieburg, Toddville and
Troy Mills.
This includes Interstate 380 between mile markers 7 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4229 9136 4181 9138 4179 9173 4198 9171
4213 9183 4226 9183 4230 9180
TIME...MOT...LOC 1355Z 226DEG 8KT 4218 9176 4201 9159 4181 9159
HAIL...1.00IN
WIND...<50MPH
$$
RP Kinney415
WWUS53 KDVN 091417
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
917 AM CDT SAT JUN 9 2018
IAC103-113-091445-
/O.CON.KDVN.SV.W.0047.000000T0000Z-180609T1445Z/
Johnson IA-Linn IA-
917 AM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN JOHNSON AND LINN COUNTIES...
At 917 AM CDT, severe thunderstorms were located along a line
extending from near Paris to near Bertram to Lake Macbride State
Park, moving east at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Cedar Rapids, Marion, Mount Vernon, Lisbon, Solon, Ely, Central City,
Springville, Alburnett, Coggon, Shueyville, Bertram, Prairieburg,
Troy Mills, Lake Macbride State Park, Waubeek, Viola, Whittier, Paris
and Sutliff.
This includes Interstate 380 between mile markers 7 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4229 9136 4181 9138 4179 9168 4203 9161
4230 9173
TIME...MOT...LOC 1417Z 265DEG 9KT 4223 9163 4199 9151 4179 9158
HAIL...1.00IN
WIND...<50MPH
$$
RP Kinney718
WWUS53 KDVN 091429
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
929 AM CDT SAT JUN 9 2018
IAC103-113-091439-
/O.CAN.KDVN.SV.W.0047.000000T0000Z-180609T1445Z/
Johnson IA-Linn IA-
929 AM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON AND LINN
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with these thunderstorms through 10 am.
LAT...LON 4229 9136 4181 9138 4179 9168 4203 9161
4230 9173
TIME...MOT...LOC 1424Z 226DEG 8KT 4224 9161 4200 9149 4180 9157
$$
RP KinneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:59 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 9, 6:59 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 659 AM CDT Sat Jun 9 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 338 AM CDT Sat Jun 9 2018 Low level moisture transport of high PWAT air was riding up over a stalled boundary that extended from central IA, to se IA to central IL. Thunderstorms have been rather numerous north of the boundary across portions of eastern IA and nw IL. Some of these storms have dumped heavy rainfall with doppler radar estimating up to 5 inches in sw Rock Island county (that particular storm was stationary for a couple of hours). Meanwhile, a rather long-lived MCS was pushing into eastern NE and has been producing wind damage and large hail. && .SHORT TERM...(Today and Tonight) ISSUED AT 338 AM CDT Sat Jun 9 2018 Forecast focus on re-development of storms. Today: LLJ should weaken and veer westerly for a time this morning, allowing for a diminishing trend in the thunderstorms across portions of eastern IA and nw IL. The late morning and early afternoon hours should be mainly dry (can't rule out some isolated showers or storms). The MCS out west should weaken considerably as it pushes into central IA this morning. Assuming enough sunshine this afternoon the atmosphere should reload later and the LLJ (albeit weak) backs again to the southwest. The weakening MCS may produce a boundary or MCV for additional storms to fire on as the afternoon progesses, which is supported by the NAMNEST/HRRR. Shear will remain rather weak, but SBCAPES should rise to at least 4000 j/kg which would support multi-cell clusters or bowing segments with damaging winds/large hail. For now SPC has a marginal risk across the dvn cwa, but this will need to be monitored for a possible upgrade to slight in portions of the area. Highs will be in the 80s to around 90. Tonight: At least scattered to numerous thunderstorms will continue as the LLJ once again impinges on a stalled boundary across the area. A few storms may be severe and also produce torrential rainfall. Lows will be in the 60s. .LONG TERM...(Sunday through Friday) ISSUED AT 338 AM CDT Sat Jun 9 2018 Sunday and Monday: The pattern remains locked in place with the dvn cwa on the edge of the heat dome. Rounds of thunderstorms should continue and some of these storms may be severe. SPC has a marginal risk for both days. Later on Monday into Monday night a somewhat stronger cold front arrives. This looks to be a better set-up for severe as deep layer shear should be stronger. SPC has a slight risk in southern MN/central IA/nw MO but this will need to be monitored to see if these storms can remain severe as they push into the dvn cwa probably Monday evening. Highs should be well into the 80s to lower 90s. Tuesday and Wednesday: With the passage of the cold front this looks to be a quiet period with comfortable temperatures and humidity. Highs will be in the 70s to lower 80s with lows in the 50s to lower 60s. Thursday and Friday: The heat dome builds back northward putting the area into the active pattern once again, with several rounds of thunderstorms possible. However, this far out it is difficult to determine the timing/location of MCS's or the severe risk. Highs will push well into the 80s to near 90 once again. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) ISSUED AT 700 AM CDT Sat Jun 9 2018 MVFR cigs/vis in/near tstms othw VFR conds to prevail. Scattered thunderstorms this morning then becoming more numerous later this afternoon into tonight. The thunderstorms shouild impact especially KCID/KDBQ/KMLI terminals which are north of a stalled frontal boundary draped across southeast Iowa. Low confidence in coverage so will mention only VCTS for now rather than prevailing. Southeast to south winds around 10 knots or less. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase
Hazardous weather outlook, Jun 9, 5:21 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 521 AM CDT Sat Jun 9 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 521 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a marginal risk for severe storms across the outlook area today and tonight. Numerous thunderstorms in portions of eastern Iowa and northwest Illinois should diminish this morning. Some of the storms will produce damaging wind, large hail, torrential rainfall, and frequent lightning. Thunderstorms should re-develop later this afternoon and continue into tonight. Some of the storms may be severe with large hail and damaging winds the main threat. Torrential rain and frequent lightning will also accompany these storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The Storm Prediction Center has a marginal risk for severe storms across the outlook area for Sunday and Monday. Additional rounds of thunderstorms can be expected Sunday and Monday, as a cold front gradually pushes towards the area. Some of these storms may be severe with large hail and damaging winds the main threat. The cold front will push across the area by Monday night. Hot conditions are expected Monday afternoon especially south of Interstate 80. Heat indices should soar well into the 90s to near 100. Thursday and Friday: More chances for thunderstorms can be expected. However, it is too early to determine the severe risk for late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Haase
In the hours before
Special weather statement, Jun 9, 8:02 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
802 AM CDT SAT JUN 9 2018
IAC103-113-091345-
Johnson-Linn-
802 AM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON AND SOUTHERN
LINN COUNTIES UNTIL 845 AM CDT...
At 801 AM CDT, a strong thunderstorm was located over Swisher, or 7
miles south of Cedar Rapids, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cedar Rapids, Coralville, North Liberty, Mount Vernon, Lisbon,
Fairfax, Solon, Tiffin, Ely, Walford, Swisher, Oxford, Shueyville,
Bertram, Lake Macbride State Park, Newport, Sugar Bottom Camp Ground,
Sutliff, F.W. Kent Park and West Overlook.
This includes Interstate 380 between mile markers 2 and 21.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4200 9183 4200 9137 4190 9136 4189 9136
4188 9137 4170 9137 4172 9183
TIME...MOT...LOC 1301Z 275DEG 10KT 4187 9171
RP KinneyLocal storm report, Jun 9, 8:07 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 1 SSE DEWITT 41.81N 90.54W
06/09/2018 M1.32 INCH CLINTON IA CO-OP OBSERVER
24-HR RAINFALL TOTAL.
&&
PSSpecial weather statement, Jun 9, 8:18 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
818 AM CDT SAT JUN 9 2018
IAC087-101-177-091400-
Henry-Van Buren-Jefferson-
818 AM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT HENRY...NORTHEASTERN VAN BUREN
AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 900 AM CDT...
At 818 AM CDT, a strong thunderstorm was located near Lockridge, or
11 miles southeast of Fairfield, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Pleasant, New London, Salem, Stockport, Lockridge, Hillsboro,
Rome, Westwood, Lowell, Henry County Fairgrounds, Oakland Mills,
Geode State Park, Oakland Mills Park, Mount Pleasant Municipal Arpt,
Glasgow, Morris Park, Utica, Water Works Park, Stephenson Park and
Round Prairie Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4103 9189 4104 9137 4081 9137 4081 9172
4080 9172 4082 9192
TIME...MOT...LOC 1318Z 273DEG 17KT 4093 9177
RP KinneyLocal storm report, Jun 9, 8:35 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HEAVY RAIN 2 SSE SCHAPVILLE 42.37N 90.19W
06/09/2018 M4.34 INCH JO DAVIESS IL TRAINED SPOTTER
TOTAL RAINFALL FROM LAST EVENING THROUGH
OVERNIGHT. 1.92 INCHES FELL OVERNIGHT.
&&
PSLocal storm report, Jun 9, 8:41 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM HAIL 2 NE CEDAR RAPIDS 41.99N 91.65W
06/09/2018 M0.25 INCH LINN IA TRAINED SPOTTER
&&
PSSpecial weather statement, Jun 9, 8:41 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
841 AM CDT SAT JUN 9 2018
IAC103-113-091430-
Johnson-Linn-
841 AM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON AND LINN
COUNTIES UNTIL 930 AM CDT...
At 841 AM CDT, a strong thunderstorm was located over Marion, or near
Cedar Rapids, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Cedar Rapids, Marion, North Liberty, Hiawatha, Mount Vernon, Robins,
Center Point, Lisbon, Fairfax, Solon, Ely, Walford, Springville,
Palo, Swisher, Alburnett, Shueyville, Bertram, Martelle and
Toddville.
This includes Interstate 380 between mile markers 5 and 39.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4221 9183 4213 9136 4175 9137 4177 9183
4203 9184
TIME...MOT...LOC 1341Z 274DEG 18KT 4201 9163
RP KinneyThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:11 PM CDT | Special Weather Statement | DVN | Muscatine | 64 min |
| Jun 8, 11:00 PM CDT | Special Weather Statement | DVN | Cedar | 60 min |
| Jun 8, 11:01 PM CDT | Special Weather Statement | DVN | Scott | 59 min |
| Jun 9, 2:18 AM CDT | Special Weather Statement | DVN | Clinton, Jackson | 27 min |
| Jun 9, 4:21 AM CDT | Flash Flood Warning | DVN | Clinton, Jackson | 6 hr |
| Jun 9, 4:28 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 47 min |
| Jun 9, 5:03 AM CDT | Special Weather Statement | DVN | Jackson | 42 min |
| Jun 9, 6:39 AM CDT | Special Weather Statement | DVN | Johnson | 51 min |
| Jun 9, 7:00 AM CDT | Flash Flood Warning | DVN | Jackson | 3 hr |
| Jun 9, 7:23 AM CDT | Special Weather Statement | DVN | Johnson | 37 min |
| Jun 9, 7:57 AM CDT | Special Weather Statement | DVN | Washington | 48 min |
| Jun 9, 8:02 AM CDT | Special Weather Statement | DVN | Johnson | 43 min |
| Jun 9, 8:18 AM CDT | Special Weather Statement | DVN | Henry | 42 min |
| Jun 9, 8:39 AM CDT | Flash Flood Warning | DVN | Linn | 2 hr |
| Jun 9, 8:41 AM CDT | Special Weather Statement | DVN | Linn | 49 min |
| Jun 9, 9:12 AM CDT | Special Weather Statement | DVN | Henry | 48 min |
| Jun 9, 9:32 AM CDT | Special Weather Statement | DVN | Delaware, Johnson, Jones | 43 min |
| Jun 9, 9:57 AM CDT | Special Weather Statement | DVN | Des Moines, Henry | 48 min |
| Jun 9, 3:01 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.